Lake Michigan, 2011Waterspout in Lake Michigan, August 7, 2011
August 7, 2011 · NWS APX · 1 event in 1 county or zone
Showers produced a waterspout on Grand Traverse Bay.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers produced a waterspout on Grand Traverse Bay.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 7, 12:40 PM EST, 20 minutes earlier.
Area forecast discussion, Aug 7, 12:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
140 PM EDT SUN AUG 7 2011
.SYNOPSIS.../ISSUED AT 340 AM/
WEAK LOW PRESSURE WILL MOVE THROUGH THE GREAT LAKES TODAY...BRINGING
A GOOD CHANCE OF RAIN AND A FEW THUNDERSTORMS TO NORTHERN MICHIGAN.
HIGH PRESSURE WILL BRING DRY AND COOLER WEATHER FOR MONDAY...BEFORE
ANOTHER AREA OF LOW PRESSURE MOVING THROUGH SOUTHERN CANADA...DRAGS
A COLD FRONT THROUGH THE REGION ON TUESDAY. THE FRONT WILL PROVIDE
SMALL CHANCES FOR MORE SHOWERS AND STORMS TUESDAY AND TUESDAY NIGHT.
NS
&&
.SHORT TERM.../ISSUED AT 1115 AM/...THIS AFTERNOON
SHALLOW SHORTWAVE TROUGH ALOFT WITH ONE VORTICITY MAXIMUM EXITING
EAST OUT OF LAKE HURON WHILE ANOTHER WEAKER MAX IS PUNCHING ACROSS
NRN LAKE MICHIGAN. STRONGER VORT MAX NOW WORKING INTO FAR SRN LAKE
MICHIGAN. AT THE SFC...WEAK SFC LOW PRESSURE OVER LAKE HURON WITH
MORE ILL-DEFINED CIRCULATIONS ASSOCIATED WITH THE OTHER VORTICITY
MAXIMA. OVERALL...NRN LOWER IS IN GENERAL TROUGHINESS WITH ANOTHER
TROUGH EXTENDING NORTHWARD BACK THROUGH EASTERN UPPER. THIS TROUGH
IS EASILY IDENTIFIED THROUGH SATELLITE/RADAR BY THE W-E CU LINE
AND LINE OF SHOWERS CURRENTLY OVER FAR NRN GTV BAY...CHARLEVOIX
COUNTY...NOW ENTERING THE FAR NRN COUNTIES OF...OTSEGO...ALPENA
AND MONTMORENCY. NOT A WHOLE LOT ON RADAR AT THIS POINT..DUE TO
WEAKNESS OF THE VORT MAX OVER FAR NRN LAKE MICHIGAN...AND
EXTENSIVE CLOUDINESS KEEPING TEMPERATURES/INSTABILITY AT BAY. MUCH
OF THE LOWER CLOUD IS LIFTING...AND THERE HAVE BEEN PEEKS OF SUN
AT TIMES. MODIFICATION OF THE 12Z APX SOUNDING WITH A 77/68 PARCEL
DOES BRING OUT 1100 J/KG OF MLCAPE.
THROUGH THE AFTERNOON...TROUGH AXIS EXTENDING NORTHWARD IS
ASSOCIATED WITH A BAND OF DEEPER MOISTURE. THIS CONVERGENCE
WEAKENS THROUGH THE DAY BEFORE TEMPERATURES CAN REALLY GET UP INTO
TEMPERATURES THAT CAN RESULT IN ANY DECENT INSTABILITY. PRESENCE
OF VORT MAX FROM NRN LAKE MICHIGAN ROLLING THROUGH WILL STILL
BRING SOME SCATTERED RAIN SHOWERS TO EASTERN UPPER AND AREAS ALONG
NORTH OF M-66. SFC TROUGH IN NRN LOWER WILL CONTINUE TO DROP SOUTH
THROUGH NRN LOWER THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY
EVENING. DEGREE OF INSTABILITY/POTENTIAL WILL ALL DEPEND ON THE
AMOUNT OF SUN WE CAN GET. RIGHT NOW...TEMPERATURES ARE ALREADY IN
THE MIDDLE 70S...AND A FEW MORE DEGREES TO REACH THE NECESSARY
TRIGGER TEMP SHOULD BE ACHIEVED OVER THE NEXT COUPLE OF HOURS.
THUS...AM EXPECTING SHOWERS TO START INCREASING IN AREAL COVERAGE
WITH AT LEAST ISOLATED THUNDERSTORMS. SEVERE WEATHER IS STILL NOT
THAT BIG OF A THREAT...BUT BY LATE IN THE DAY...ACROSS THE M-55
CORRIDOR WHEN THE SFC TROUGH ARRIVES AND WHERE INSTABILITY IN
THEORY SHOULD BE GREATEST...WILL PROVIDE FOR A THREAT FOR AT LEAST
A COUPLE STRONG STORMS. THESE WILL HAVE THE CAPABILITY OF
PRODUCING MAYBE SOME SMALL HAIL (FREEZING LEVELS QUITE HIGH FOR
THE AMOUNT OF INSTABILITY WE CAN GET) AND GUSTY WINDS PER LATEST
HWOAPX H5 WINDS 30KTS/H8 WINDS 20-25KTS. SO NOT OVERLY FABULOUS
FOR SEVERE WINDS.
SMD
&&
.LONG TERM.../ISSUED AT 340 AM/...TONIGHT AND BEYOND
PRECIP THREAT WILL EXIT AS THE SURFACE LOW DEPARTS TONIGHT...GIVING
WAY TO A QUIET AND LESS HUMID MONDAY. ACTIVE WX WILL RETURN BY
TUESDAY...AS A VIGOROUS UPPER TROF MOVES ACROSS S CENTRAL CANADA.
PRECIP TRENDS REMAIN THE MAIN CONCERN.
MODELS ARE STRUGGLING...EVEN AS SOON AS TONIGHT...IN PACING VARIOUS
SYSTEMS. IN GENERAL THOUGH...THE TREND IS TOWARD FASTER AND LOWER
AMPLITUDE SYSTEMS (BOTH TODAY/TONIGHT AND AGAIN MONDAY NIGHT/
TUESDAY).
TONIGHT...PRIMARY FORCING SHORTWAVE WILL MOVE FROM LEELANAU AREA TO
SAGINAW BAY BY 06Z. DEEP SUBSIDENCE WILL ALREADY BE IN PLACE FROM
THE STRAITS AREA NORTHWARD...AND PRECIP IS NOT NEEDED THERE. (IN
FACT...THE NORTH WILL RAPIDLY CLEAR DURING THE EVENING.) SCATTERED
SHRA/ISOLATED TSRA EVENING POPS WILL WORK ACROSS THE REST OF THE
AREA THIS EVENING...UNTIL POST-SHORTWAVE SUBSIDENCE ARRIVES. SCT
SHRA NEEDED OVERNIGHT ONLY NEAR SAGINAW BAY...AS WEAK HIGH PRESSURE
BUILDS INTO UPPER MI. PARTIAL CLEARING WILL MAKE (SLOWER) PROGRESS
INTO NORTHERN LOWER. MIN TEMPS MID 50S NORTH TO LOWER 60S SOUTH.
MONDAY...WEAK HIGH PRESSURE SETTLES OVERHEAD (AGAIN)...WHILE LOW
PRESSURE MOVES INTO FAR WESTERN ONTARIO. DEW POINTS WILL DROP INTO
THE 50S AS DRIER AIR ADVECTS IN AND MIXES DOWN. THE NAM COOKS OFF
SOME SHRA OVER THE INTERIOR OF NORTHERN LOWER MI. HOWEVER...THE NAM
APPEARS TO HANG ONTO TOO MUCH BL MOISTURE. AND EVEN THROWING THAT
OUT...NAM SOUNDINGS HAVE A CAP AT 650MB THAT SHOULD PREVENT DEEP
MOIST CONVECTION. THOUGH CONVERGING LAKE BREEZES AND STRONG HEATING
WILL CONTRIBUTE TO BUILDING CU IN THE AFTERNOON...DO NOT SEE PRECIP
DEVELOPING. CIRRUS WILL START TO INCREASE FROM THE W LATE IN THE
DAY. MAX TEMPS MANLY WITHIN A FEW DEGREES OF 80F.
MONDAY NIGHT/TUESDAY...UPPER TROF WILL TAKE ON A NEGATIVE TILT...BUT
START TO SLOW AS LIFTS FROM JUST NORTH OF MN TO JUST EAST OF JAMES
BAY DURING THIS PERIOD. THOUGH THE MOST SIGNIFICANT DYNAMICS WILL
REMAIN WELL TO OUR NORTH...A SHORTWAVE TROF IS PROGGED TO SWING INTO
THE NORTHERN LAKES ON TUESDAY. AT THE SURFACE...THE MAIN LOW WILL
DEEPEN AS IT MOVES NORTH OF SUPERIOR MONDAY NIGHT...THEN LIFT
NE...SLOW...AND FILL SLIGHTLY ON TUESDAY. THE TRUE WARM SECTOR WILL
STAY OVER THE SOUTHERN LAKES...LEAVING AN OCCLUDED SURFACE FRONT TO
CROSS OUR AREA FROM WEST TO EAST ON TUESDAY.
NAM/GFS ARE BOTH RATHER AGGRESSIVE IN MOVING PRECIP IN FROM THE WEST
LATE MONDAY NIGHT. PREFER SOMETHING A BIT SLOWER (LIKE THE 12Z
ECMWF)...GIVEN THE RELATIVELY DRY AIRMASS IN PLACE ACROSS THE LAKES
REGION. WILL INTRODUCE A CHANCE OF TSRA LATE IN EASTERN UPPER MI AND
WITHIN 20-30SM OF THE NW LOWER MI COAST. CHANCE POPS IN ORDER ACROSS
THE AREA TUESDAY AS THE OCCLUDED FRONT INCOMING SHORTWAVE ARRIVE.
DEW POINTS WILL STRUGGLE MIGHTILY JUST TO REACH 60F...AND SURFACE
HEATING IS EXPECTED TO BE LIMITED AS WELL. SO INSTABILITY WON/T BE
TERRIBLY IMPRESSIVE...WITH MLCAPES STAYING IN TRIPLE DIGITS. SHEAR
ALSO ISN/T TERRIBLY IMPRESSIVE (0-6KM BULK SHEAR AROUND 25KT).
UNLESS WE CAN COME UP WITH AN UNEXPECTED SOURCE OF INSTABILITY...SVR
POTENTIAL APPEARS LIMITED (DESPITE THE SOMEWHAT COOLISH AIRMASS AND
ASSOCIATED LOWER WBZ HEIGHTS (9-9.5K FT).
MIN TEMPS MID 50S TO MID 60S. MAX TEMPS MID 70S TO LOWER 80S.
REST OF THE FORECAST...NO MAJOR CHANGES. PRECIP ENDS WEST TO EAST
TUESDAY NIGHT. DRY WEATHER FOR MOST OF THE REST OF THE WORK
WEEK...THOUGH ONSET OF WARM ADVECTION ON FRIDAY COULD AID SHRA/TSRA
APPROACHING FROM THE WEST. BETTER CHANCE FOR PRECIP FRIDAY NIGHT
INTO SATURDAY. TEMPS NEAR OR A SMIDGE BELOW GUIDANCE.
JZ
&&
.MARINE.../ISSUED AT 340 AM/
INCOMING WX SYSTEM LOOKS WEAKER THAN EARLIER EXPECTED...WITH JUST A
WEAK TROF OF LOW PRESSURE GRADUALLY RETREATING SOUTH AND EAST TODAY
AND TONIGHT. SO WIND/WAVE RELATED MARINE HEADLINES ARE LESS LIKELY
AS HIGH PRESSURE BUILDS IN FROM THE NW LATE TONIGHT INTO MONDAY.
WILL STILL GET A LITTLE CHOPPY WHERE PLACES ARE EXPOSED TO A NW TO N
WIND...ESPECIALLY ALONG THE NW LOWER MI COAST.
JZ
&&
.AVIATION.../ISSUED AT 136 PM/...VALID FOR 18Z TAFS
MOIST AND INCREASINGLY UNSTABLE AIR MASS IN CONJUNCTION WITH SFC
LOW PRESSURE DROPPING INTO APN/TVC AND DISTURBANCE ALOFT...WILL
ALLOW NUMEROUS SHOWERS AND EVENTUALLY SCATTERED THUNDERSTORMS
THROUGH THE REMAINDER OF THE AFTERNOON. SOME ACTIVITY COULD STILL
BE GOING INTO THE EARLY EVENING FOR APN/TVC. NO SIGNIFICANT STRONG
STORM OUTFLOW WINDS OR HAIL IS EXPECTED...BUT GUSTS TO 35 MPH AND
SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER CELLS. LOW LEVEL
MOISTURE WILL BE SLOW TO EXIT RESULTING IN MVFR/POSSIBLE IFR CIGS
TO DEVELOP BEHIND THE LOW PRESSURE. SKIES WILL CLEAR
OVERNIGHT...BUT THIS COULD LEAD TO SOME MVFR/IFR VSBYS DUE TO FOG.
TOMORROW MORNING...CONDITIONS WILL IMPROVE TO VFR.
SMD
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
Hazardous weather outlook, Aug 7, 10:00 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1100 AM EDT SUN AUG 7 2011
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
081200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1100 AM EDT SUN AUG 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...MAINLY IN
NORTHERN LOWER MICHIGAN. A FEW STRONG STORMS ARE POSSIBLE NEAR AND
SOUTH OF M-55...WITH SMALL HAIL AND BRIEF GUSTY WINDS.
HOWEVER...SEVERE THUNDERSTORMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS LATE MONDAY NIGHT INTO
TUESDAY...AND AGAIN LATE FRIDAY INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS...PLEASE PASS ON RAINFALL REPORTS TO THE NATIONAL WEATHER
SERVICE.
JZ/SMD
Waterspout, Grand Traverse Bay From Grand Traverse Light to Norwood Mi
- When
- August 7, 1:00 PM EST
- Where
- Grand Traverse Bay From Grand Traverse Light to Norwood Mi forecast zone, 7.98 mi S of Norwood
- Reported by
- Public
- Coordinates
- 45.106, -85.412
Eyewitnesses reported a brief waterspout touchdown just west of Eastport.
- Waterspout
- A tornado over water. One that moves ashore is filed as a tornado from the coastline on.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 7, 20111 death · 1 event
- Hail and Damaging Winds in South Dakota, August 7, 2011$2.9 million · 2.75 in hail · 21 events
- Hail in South Dakota, August 7, 2011$1.0 million · 2.5 in hail · 2 events
- Wildfire in Texas, August 7 to 15, 2011$333,000 · 5 events
- Damaging Winds in Missouri, August 7, 2011$227,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, August 7, 2011$132,000 · 2.75 in hail · 21 events
- Hail and Damaging Winds in Kansas, August 7, 20116 injured · 1.5 in hail · 23 events
- Damaging Winds in Ohio, August 7, 2011$148,000 · 78 kt wind · 14 events
- Flash Flooding in West Virginia, August 7, 2011$200,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2011$127,000 · 66 kt wind · 9 events
- Hail and Damaging Winds in Alabama, August 7, 2011$125,000 · 52 kt wind · 5 events
- Lightning Strike in North Carolina, August 7, 2011$150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341373.